Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Midland/Odessa, TX

August 9, 2010Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 9, 2010, 9:22 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2010, 9:22 PM CDT (02:22 UTC)
Expired
Aug 10, 2010, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 123 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WGUS54 KMAF 100222
FFWMAF
TXC335-100515-
/O.NEW.KMAF.FF.W.0047.100810T0222Z-100810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 1215 AM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS MUCH OF 
  MITCHELL COUNTY.  RAINFALL AMOUNTS NEAR 2 INCHES PER HOUR WERE 
  OCCURRING WITH THESE STORMS...WITH SOME LOCATIONS RECEIVING 3
  TO 4 INCHES OF RAINFALL SINCE 7 PM CDT.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTBROOK...LORAINE...CUTHBERT AND COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3252 10118 3251 10078 3251 10071 3238 10071
      3226 10075 3221 10117

$$
2 follow-up statements
596 
WGUS74 KMAF 100317
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT MON AUG 9 2010

TXC335-100515-
/O.CON.KMAF.FF.W.0047.000000T0000Z-100810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
1017 PM CDT MON AUG 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN MITCHELL COUNTY...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL
OVER MUCH OF NORTHERN AND NORTHEASTERN MITCHELL COUNTY.  ADDITIONAL
RAINFALL AMOUNTS NEAR ONE INCH WILL OCCUR IN SEVERAL LOCATIONS...
WITH ISOLATED AMOUNTS NEAR 2 INCHES.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLORADO
CITY...LORAINE AND CUTHBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3252 10118 3250 10078 3251 10071 3238 10071
      3226 10075 3221 10117

$$
398 
WGUS74 KMAF 100512
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 AM CDT TUE AUG 10 2010

TXC335-100522-
/O.EXP.KMAF.FF.W.0047.000000T0000Z-100810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
1212 AM CDT TUE AUG 10 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT FOR NORTHERN
MITCHELL COUNTY...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3252 10118 3250 10078 3251 10071 3238 10071
      3226 10075 3221 10117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:20 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 6:20 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT MON AUG 9 2010

.DISCUSSION...
THE LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
EXPECT THUNDERSTORMS WILL AFFECT MIDLAND THIS EVENING...AND WILL
HAVE TEMPORARY MVFR VISIBILITIES INCLUDED THERE.  WILL CARRY A CB
GROUP AT CARLSBAD...HOBBS...PECOS AND WINK AS THE PROBABILITY LOOKS
LESS.  OTHERWISE VFR CONDITIONS ARE ANTICIPATED ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS LATE TONIGHT AND TUESDAY.  67

&&

.PREV DISCUSSION... /ISSUED 155 PM CDT MON AUG 9 2010/

DISCUSSION...
MID LEVEL THETA-E RIDGE AXIS HAS AN EWD POSITION TODAY WHICH EXTENDS
ACRS ERN NM S INTO THE TRANS PECOS. REMNANT MCV/S WERE NOTED EARLIER
THIS MORNING...ONE ACRS THE LOWER TRANS PECOS AND ANOTHER IN SE NM.
A WEAKNESS IS NOTED IN 5H HEIGHTS ON NAM12 WHICH IS OPTIMISTIC IN
DEVELOPING PRECIP TODAY ACRS PB. WEAK SFC TROF REMAINS W WITH WEAK
5H WLY WINDS. ECMWF HAS BEEN VERY PERSISTENT TOO IN DEVELOPING
PRECIP ACRS PB TODAY. THUS SCT POPS ARE SUFFICIENT WITH HIEST POPS
WARRANTED ACRS MTNS AND SE NM...ISOLD/SLGHT CHC ELSEWHERE. 12Z MAF
SOUNDING SHOWS PW/S OVER 1.5" AND WITH MENTIONED LIGHT WINDS AT
5H STORM MOVEMENT MAY BE ON THE SLOW SIDE AND AT LEAST LOCALLY
HEAVY RAIN IS A CONCERN. 0-6KM BULK SHEAR DOES INCREASE TO 20-25KT
BY 21Z PER NAM12/GFS SO A FEW STRONG STORMS WILL POSSIBLE TOO.
CENTER OF THE SUBTROPICAL RIDGE WILL APPEAR ACRS SRN NM TUE WHICH
WILL HOLD A WEAK W-NW MID LEVEL COMPONENT ACRS NW CWFA AND AS SUCH
THAT WILL BE THE FAVORED AREA FOR PRECIP TUE PM. POPS ARE ORIENTED
IN THAT FASHION AND ONLY MINOR CHANGES ARE NEEDED. WED STR BUILDS
NWD INTO CNTRL NM WHICH FAVORS MORE OF NE MID LEVEL WIND ACRS PB
AND N ACRS SE NM SO AGAIN BEST CHANCE OF TSTMS WILL BE ACRS THE
NW...BUT EVEN THAT WILL BE LOW END SLGHT CHANCE. VERY SIMILAR
PATTERN THUR. NOT A LOT OF CHANGE IN 85H TEMPS TUE-THUR WITH U20S
C ACRS PB AND AROUND 30C ACRS UPPER TRANS PECOS/SE NM. CLOUDS IN
THE AFTERNOON TUE ACRS NW CWFA MAY HELP TEMPER HIGHS A FEW DEGREES
BUT WED/THUR PARTLY CLOUDY SKIES AT BEST FOR ALL AREAS. 85H
THERMAL RIDGE TO BE A LITTLE MORE PROMINENT FRI SO HOT DRY
CONDITIONS WILL CONTINUE. SAT A STRONG MID LEVEL TROF WILL PASS
INTO THE GREAT LAKES REGION PUSHING A FRONT S INTO PANHANDLE...BUT
MOSTLY LIKELY NOT ENUF PUSH TO MAKE IT INTO PB...POSSIBLY NEARING
THE N SUN PM IF ENUF CONVECTION CAN DEVELOP ALONG FRONT IN THE
PANHANDLE. SUNDAY/MONDAY LOCATION OF STR IS IN QUESTION AND ATTP
WILL GO WITH A PERSISTENCE FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 9, 1:02 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT MON AUG 9 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT MON AUG 9 2010 /1202 PM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO. THE MAIN CONCERN WITH THE THUNDERSTORMS WILL BE LOCALLY
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD REACH NEAR SEVERE LIMITS PRODUCING BRIEF WIND GUSTS TO 60
MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 4:53 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT MON AUG 9 2010

TXZ081-092215-
BIG BEND AREA-
453 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PERSIMMON GAP AT 451 PM CDT...
MOVING NORTH AT 5 MPH. THIS STORM WILL IMPACT US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 9, 5:33 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT MON AUG 9 2010

TXZ060-061-067-068-092315-
WINKLER-ECTOR-WARD-CRANE-
533 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD...NORTHERN CRANE...SOUTHEASTERN WINKLER AND SOUTHWESTERN
ECTOR COUNTIES UNTIL 615 PM CDT...

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN PYOTE...
GRAND FALLS AND GRANDFALLS AT 532 PM CDT...AND MOVING NORTHEAST AT
20 MPH. THESE STORMS WERE PRECEDED BY GUSTY WINDS NEAR 50 MPH...AND
COULD LIKELY PRODUCE MORE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALSO POSSIBLE
WITH THESE STORMS.

&&
Special weather statement, Aug 9, 6:08 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT MON AUG 9 2010

TXZ045-050-092330-
GAINES-ANDREWS-
608 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ANDREWS AND SOUTHERN GAINES COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF ANDREWS AT 607 PM
CDT...MOVING NORTH AT 15 MPH. THE STRONGEST OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 9, 6:10 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT MON AUG 9 2010

TXZ060-061-067-068-100000-
WINKLER-ECTOR-WARD-CRANE-
610 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD...EASTERN WINKLER...ECTOR AND NORTHERN CRANE COUNTIES
UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF PENWELL AT 610 PM
CDT...MOVING NORTH AT 10 MPH. THE STRONGEST OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 9, 6:27 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT MON AUG 9 2010

TXZ045-046-050-051-100015-
GAINES-ANDREWS-DAWSON-MARTIN-
627 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ANDREWS...GAINES...SOUTHWESTERN DAWSON AND WESTERN MARTIN COUNTIES
UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF ANDREWS AT 627 PM
CDT...MOVING NORTH AT 10 TO 15 MPH. THE STRONGEST OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 9, 6:29 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT MON AUG 9 2010

TXZ047-048-100015-
SCURRY-BORDEN-
629 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN BORDEN AND WESTERN SCURRY COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF RANDALLS
CORNER AT 629 PM CDT...MOVING NORTH AT 10 MPH. THE STRONGEST OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:20 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Aug 9, 8:44 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 9, 10:29 PM CDTAreal Flood AdvisoryMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.